Subscribe for daily wellness inspiration

Like onlymyhealth on Facebook!

Does Lexapro Cause Weight Gain?

By  ,  Onlymyhealth editorial team
Feb 09, 2012
4.8 / 5(4 Ratings)

Possible side effects of Lexapro in adolescents and adults are often widely discussed in the media as well as social circles. For those of you who don’t have an idea about it it: Lexapro is an antidepressant drug that increases the serotonin component in the human brain. Serotonin is a substance that is believed to influence the mood of a person. Doctors generally tend to prescribe Lexapro for improving the symptoms of major depression disorders. It is often a general question of concern that people have raised that whether there could be any possible link between Lexapro and weight gain. While clinical trials have maintained the fact that people undergoing Lexapro medication have experienced significant increase in body weight, there are other research studies which prove that about 5% of people taking Lexapro have been observed to have gained weight. This is indeed a very small margin of people which falls way short to proving that weight gain could indeed be a significant side effect of taking the anti-depressant.


Researchers who have carried out clinical trials for several decades say that when people suffer from depression, they automatically lose appetite and thus, lose a few pounds. On being prescribed with Lexapro, if they begin to gain weight and regain their appetite, then doctors can be rest assured that the anti-depressant drug may be taking effect in the body.


However it is to be said that people who are overweight face the risk of gaining a few pounds if they fall into acute spells of depression and start taking Lexapro. Doctors maintain the fact that all anti-depressants, including Lexapro, tend to cause significant changes in the metabolic rate of the human body.


The medication may also increase the patient’s desire to pick up foods that are rich in carbohydrates. Such hormonal and metabolic changes may result in weight gain and this should not be confused as a side-effect of Lexapro.


That said, it is indeed sad to gain weight after a spell of acute depression. Fearing this possible side-effect of the antidepressant, some people choose to live with depression rather than controlling their weight gain after taking the medication. This is an extremely unwise decision which pushes you further into depression.


Adding up all the above points, it could be tricky indeed to decide whether you should take an antidepressant drug such as Lexapro which may or may not cause significant weight gain. You need to have a consultation with your personal doctor on whether Lexapro is good for you. If you are underweight, there may not be any risk as not only will you be cured of depression and anxiety symptoms, you could also gain a few pounds in the process.

 

Read more articles on Weight Gain.

 

 

Related Articles
4.8 / 5(4 Ratings)
Write a Review
Post a Comment
Disclaimer +
Though all possible measures have been taken to ensure accuracy, reliability, timeliness and authenticity of the information; Onlymyhealth assumes no liability for the same. Using any information of this website is at the viewers’ risk. Please be informed that we are not responsible for advice/tips given by any third party in form of comments on article pages . If you have or suspect having any medical condition, kindly contact your professional health care provider.